The Lupus Forum banner

1 - 6 of 6 Posts

·
Registered
Joined
·
198 Posts
Discussion Starter #1
I've been taking methotrexate for three months now and seen a huge improvement in my skin. I went away over the weekend and spent prolonged periods in the sunshine during which I noticed the lesions staring to return on my face (not as bad as before though).

I didn't expect to get any more skin flares whilst taking the medication. Is this normal and why does it happen?
 

·
Registered
Joined
·
7,800 Posts
Hello Aggie,

I'm afraid that although medication should certainly improve your skin symptoms, lupus sufferers will have to be careful in the sun all the time. People have different degrees of sun-sensitivity ranging from total intolerance to less "visible" problems.

Top rheumatologists recommend using high SPF sunscreen and "covering up" all year round, inside and out. Some people may choose not to do that all year or inside if they can't see or "feel" effects from normal daylight exposure (sun exposure can cause hidden problems such as general inflammation which then provokes a flare).

So, yes, to answer your question - it is normal. The medication you have will aid "controlling" the disease but it is not a "cure".

Katharine
 

·
Registered
Joined
·
14,661 Posts
Hello Aggie

We all need to take care in the sun even if we are not aware of any photosensitivity. It can affect systemic activity even if the skin is OK and PS can develop over time. If about 30% present with skin problems, about 75% experience them at some time in the course of the disease .

The care consists first of avoiding exposure as much as is necessary for the individual but especially at peak hours which is usually given from 10 am-4pm. Great care should be taken by everybody and their children considering the horrendous increase in all skin cancers including melanomas. It has to be remembered that UV rays are ambient - all around- because they are reflected off light surfaces.
The next arm of care is covering up which includes eye protection with hats with brims at least 4", 10cms deep, all round that you can't see any light through. Lined fabric is best.

The third is sunblock which should be broad spectrum against UVA as well as UVB. You can get this on prescription if your consultant recommends it. I use Sunsense SPF 50 but there are a few others on px that other people find suitable for them. The SPF is only for UVB. The UVA is indicated by star ratings with 5 the highest. UVA comes through same strength all year round regardless of weather and comes through windows. I wear my sunblock all year as part of my daily skin care routine.

I suggest you check out all the meds you are taking now and in future to see if they are photosensitising.The majority of our meds are and Methotrexate is well known for increasing photosensitivity. Also, if you ever need an antibiotic avoid a sulfanomide type. They can worsen lupus, cause skin reactions and are highly photosensitising.

Good Luck and I hope the skin clears up very quickly

Clare
 

·
Registered
Joined
·
198 Posts
Discussion Starter #4
Thanks to you both for replying. Most helpful as always. I guess I have to accept, as you said, that the medication is not a total cure and I will have flares from time to time.

The same thing happened whilst on a short break a month a go and I was out and about in good weather. It cleared up pretty quickly once home though, so I gave it little thought. Strange thing is, it's not just my face which flares but also other parts of my body not exposed to the sun.

Anyway, I will have to find a sunscreen suitable for my face. I've always been really careful with my body (SPF 30), however, haven't been able to find anything for my face which doesn't bring me out in a rash/spots. I, therefore, rely on my moisturiser/make up (SPF15) but this obviously isn't enough.
 

·
Registered
Joined
·
7,800 Posts
Yes Aggie, in many cases the sun will cause reactions in any area of the body. For you these are obviously visible but for others they may be increased fatigue, fluey feeling, swollen lymph nodes, aching joints, headaches... (all the signs of a flare). The sun can also cause inflammation anywhere including internal organ inflammation and that is obviously not visible. It really is not something to be taken lightly for lupus sufferers.

Katharine
 

·
Registered
Joined
·
14,661 Posts
It is hard to accept the chronic nature of these darn diseases, what chronic really means, and their potential sneakiness. The all over worsening shows the potential systemic nature of UV effects.

People can have discoid lesions where the sun never ever shone.

I was told that one of the people who had a successful autologous stem cell transplant, which is as near to a cure as one can get, had a regression after sunbathing, with antibodies appearing again and had to go back on Plaquenil. Another had a bad flare reaction to a live vaccine.

What we have to hope for first of all is getting the disease under control and stable. There are so many things we can't avoid that could trigger a flare.

All the best :)
Clare
 
1 - 6 of 6 Posts
Top